Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 24, 2003, 5:37 PM EDT for Miami-Dade County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 5:37 PM EDT (21:37 UTC)
- Expired
- May 24, 2003, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Miami-Dade County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
222 WUUS52 KMFL 242137 SVRMIA FLC086-242215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 536 PM EDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA * UNTIL 615 PM EDT * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 13 MILES WEST OF REDLAND... MOVING EAST AT 5 MPH. THIS STORM IS CURRENTLY OVER THE EVERGLADES NATIONAL PARK...APPROXIMATELY 8 MILES NORTHWEST OF THE ROYAL PALM RANGER STATION. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED. LAT...LON 2561 8084 2543 8080 2543 8049 2570 8050 .END CHRISTENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:38 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 24, 3:38 PM EDT, 1 hour 59 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED FOR RIGHT HOLIDAY NATIONAL WEATHER SERVICE MIAMI 235 PM EDT SAT MAY 24 2003 .TONIGHT THROUGH MONDAY NIGHT... NOT MUCH CHANGES FROM PREVIOUS FORECAST. MODELS IN FAIR AGREEMENT THROUGH SUNDAY WITH THE GFS THE FAVORED ONE. GFS HAS BEEN PERFORMING THE BEST ESPECIALLY ON THE WINDS WITH EVENTS TRANSPIRING OVER THE PAST COUPLE OF DAYS. IN THE UPPER LEVELS, LARGE MID/UPPER LEVEL LOW REMAINS OVER THE GREAT LAKES REGION AND AT THE SAME TIME THROUGH THE COURSE OF THE PERIOD, RIDGING BUILDS IN OVER THE ROCKIES TO OUR WEST AND ALSO ATLANTIC RIDGE BUILDS IN FROM THE EAST OVER SOUTH FLORIDA. AT THE SURFACE, OLD TROUGH BOUNDARY CONTINUES TO WASH OUT ACROSS SOUTH CENTRAL FLORIDA. WHAT ALL OF THIS MEANS IS THAT WE SHOULD SEE A DAY TO DAY DECREASE IN AFTERNOON TSRA ACTIVITY THROUGH MEMORIAL DAY. GOOD NEWS FOR OUTDOOR INTERESTS. .TUESDAY THROUGH SATURDAY... RIDGING OVER THE ROCKIES CONTINUES TO AMPLIFY THROUGH THURSDAY AND THIS ALLOWS GREAT LAKES LOW TO BEGIN MOVING TO THE SOUTHEAST. THIS IN TURN ERODES THE ATLANTIC RIDGE AND ONCE AGAIN LOWERS 50H OVER SOUTH FLORIDA DESTABILIZING ATMOSPHERE. HOWEVER...EACH SUCCESSIVE MODEL RUN DIFFERS ON THE TIMING AND STRENGTH OF ANY TYPE OF PUSH. ONE RUN SUGGESTS DRIER AIR PUSHING IN FROM THE NORTH WITH THE GREAT LAKES LOW MOVING SOUTHEASTWARD AND THE NEXT RUN WILL SHOW MOISTURE RETURNING UNTIL ABOUT THURSDAY. THEN BY FRIDAY MORE CONSISTENT WITH THE DRIER AIR. AT THIS TIME, COULD HAVE AN INCREASE AGAIN IN TSRA FOR TUESDAY THROUGH THURSDAY BUT WILL JUST LEAVE SCATTERED FOR NOW. THEN GO BACK TO SLIGHT CHANCE FOR FRIDAY AND SATURDAY. .MARINE... SURFACE GRADIENT REMAINS WEAK AND GETS EVEN LESS BY SUNDAY NIGHT THROUGH THURSDAY. SO, WITH THE EXCEPTION OF POSSIBLE SHRA/TSRA FOR MARINERS TO WORRY ABOUT SEAS WILL REMAIN QUITE LOW THROUGH THE PERIOD. .FIRE... NO PROBLEMS FORESEEN. PBI TB 074/089 074/090 073 304423 FLL TB 075/089 076/089 076 304423 MIA TB 076/090 077/090 076 304423 APF TB 075/087 074/088 075 301403 .MIA...NONE.
Hazardous weather outlook, May 24, 9:36 AM EDT, 8 hours 1 minute before
FLZ063-066>075-242300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 936 AM EDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. DAY ONE...TODAY ...ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON MAY PRODUCE HAIL... SOME THUNDERSTORMS MAYBE STRONG WITH THE POTENTIAL TO PRODUCE HAIL. LIGHTNING STRIKES AND BRIEF LOCALLY HEAVY RAINFALL ARE ALWAYS POSSIBLE IN THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...FIRST ALONG THE SOUTHWEST COAST...THEN SPREADING NORTHEAST AT 10 MPH REACHING THE SOUTHEAST COAST BY LATE AFTERNOON. THUNDERSTORMS WILL LINGER THROUGH THE EVENING ALONG THE SOUTHEAST METRO AREAS AND BEACHES. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ESPECIALLY IN PALM BEACH...BROWARD AND MIAMI-DADE COUNTIES. REPORT THE SIZE OF ANY HAIL.
In the hours before
Special weather statement, May 24, 5:08 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 510 PM EDT FRI MAY 2 2003 FLZ074-242200- 510 PM EDT FRI MAY 2 2003 DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAINFALL FELL IN THE LAST COUPLE OF HOURS OVER WESTERN METRO AREAS OF PALM BEACH COUNTY FROM SLOWLY MOVING THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES PER HOUR AS THEY MOVE SLOWLY TO THE EAST. SOME SECONDARY ROADS COULD START TO SEE PONDING OF WATER COVERING THE ROADWAY. IF YOU SEE WATER COVERING THE ROADWAY DO NOT DRIVE YOUR VEHICLE THROUGH THE WATER. BAXTER
Special weather statement, May 24, 5:21 PM EDT, 16 minutes before
FLZ068-242200- 510 PM EDT FRI MAY 2 2003 SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY CODE. NATIONAL WEATHER SERVICE MIAMI FL 510 PM EDT FRI MAY 2 2003 DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAINFALL FELL IN THE LAST COUPLE OF HOURS OVER WESTERN METRO AREAS OF PALM BEACH COUNTY FROM SLOWLY MOVING THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES PER HOUR AS THEY MOVE SLOWLY TO THE EAST. SOME SECONDARY ROADS COULD START TO SEE PONDING OF WATER COVERING THE ROADWAY. IF YOU SEE WATER COVERING THE ROADWAY DO NOT DRIVE YOUR VEHICLE THROUGH THE WATER. BAXTER
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:02 PM EDT | Special Marine Warning | MFL | 118 min | |
| May 24, 4:18 PM EDT | Tornado Warning | MFL | Miami-Dade | 57 min |
| May 24, 5:34 PM EDT | Special Marine Warning | MFL | 56 min | |
| May 24, 5:57 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 63 min |
| May 24, 6:00 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.